Kansas, 2024Damaging Winds in Kansas, November 3, 2024
November 3, 2024 · NWS ICT · 2 events in 1 county or zone
Scattered showers and storms developed across a large part of the area during the afternoon and early evening hours of November 3. One of these storms moved northward into the Wichita metro and produced up to 61 mph winds across the central and eastern portions of Sedgwick County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and storms developed across a large part of the area during the afternoon and early evening hours of November 3. One of these storms moved northward into the Wichita metro and produced up to 61 mph winds across the central and eastern portions of Sedgwick County. Wichita Eisenhower National Airport reported a wind gust of 57 mph as the storm passed by. Damaged was limited to small, lightweight outdoor furniture being blown around.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Nov 3, 1:23 PM CST, 3 hours 59 minutes earlier. Its key messages:
- A few severe storms possible this afternoon, mainly across central and south central KS
- Multiple rounds of heavy rain expected through Monday night
- Severe storms possible during the late morning and afternoon hours across mainly southeast KS
- Favorable pattern for more rainfall next weekend
Area forecast discussion, Nov 3, 1:23 PM CST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
123 PM CST Sun Nov 3 2024
.KEY MESSAGES...
- A few severe storms possible this afternoon, mainly across
central and south central KS
- Multiple rounds of heavy rain expected through Monday night
- Severe storms possible during the late morning and afternoon hours
across mainly southeast KS
- Favorable pattern for more rainfall next weekend
&&
.DISCUSSION...
Issued at 120 PM CST Sun Nov 3 2024
As of 130 PM, a subtle midlevel speed max was translating from the
TX Panhandle into western OK and southern KS. A plume of steeper
midlevel lapse rates on the order of 7-7.5 C/km accompanied this
speed max with mixed layer instability forecast to approach 1500 J/kg
along and west of I-135. Overlapping this instability is a moderately
sheared environment with effective shear in the 40-50 kt range.
Furthermore, sufficient speed and direction low-level shear will
contribute to 150-200 m2/s2 of effective SRH. All of that to say, a
few severe storms are possible along and west of I-135 this
afternoon. The strongest storms may produce hail near quarter size
and a brief tornado cannot be ruled out.
Further south, more-robust convection is developing along the Red
River in conjunction to the aforementioned speed max. Short range
guidance lifts this convection into southeast KS later this
afternoon and into the evening. Additional embedded speed maxes
along with gradual midlevel height falls will contribute to more
showers/storms overnight with the greatest concentration across
southeast KS.
Transitioning into Monday, the main longwave trough will progress
into the Plains during the morning and afternoon. An associated
surface trough will progress eastward across the state. A line of
convection is expected to develop along the surface trough axis from
southern OK through southern KS. Again, a moderate to strongly
sheared environment with MLCAPE increasing to near 1500 J/kg across
far southeast KS. As such, a few severe storms are possible with the
main concerns being damaging winds up to 70 mph and a tornado or 2
cannot be ruled out.
By Monday evening and Monday night, a large area of precipitation is
expected from southwest KS into central KS as the deformation zone
of the midlevel trough slides across the state. In regards to
additional rainfall amounts: southeast KS stands the greatest
potential for receiving 1-2" while the rest of the forecast area
should be generally in the inch or less range.
Shortwave ridging and an area of surface high pressure will settle
into the central US for the middle of next week. This should promote
quiet weather conditions with temperatures predominately in the 50s
and 60s. A similar weather pattern when compared to this weekend is
forecast to emerge for late next week into the following weekend.
This should support more widespread rain chances.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1140 AM CST Sun Nov 3 2024
Numerous showers and isolated storms are expected across
southeast KS this afternoon into the evening with an additional
round overnight. This timing has been introduced at CNU. Other,
more-isolated showers and storms are expected across central and
south central KS this afternoon into the evening hours. At this
point, it appears any convection will remain east of GBD and RSL
this afternoon/evening. Widespread showers will overspread much
of the area after sunrise Monday, continuing through the end of
the period. Otherwise, MVFR to IFR CIGS will persist through the
duration of the period.
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday evening for KSZ052-053-068>072-082-
083-091>096-098>100.
&&
DISCUSSION...BRF
AVIATION...BRF
Hazardous weather outlook, Nov 3, 11:19 AM CST, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1119 AM CST Sun Nov 3 2024
KSZ032-033-047>053-067>072-082-083-091>096-098>100-041730-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1119 AM CST Sun Nov 3 2024
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...This Afternoon and Tonight
A few severe storms are possible along and west of Interstate 135
this afternoon. The strongest storms will be capable of quarter size
hail and a brief tornado cannot be ruled out.
Numerous showers and thunderstorms will impact southeast Kansas
this afternoon into the evening over mainly southeast Kansas. Areas
of heavy rainfall and localized flooding are likely, mainly for
city streets, and typical flood-prone areas.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Additional rounds of showers and thunderstorms will impact central
and eastern Kansas Monday through Monday night. The greatest
potential for additional heavy rainfall and associated flooding
concerns will be over mainly southeast Kansas. Additionally, a few
strong to marginally severe thunderstorms are possible Monday
afternoon and evening over far southeast Kansas.
Another round of potentially widespread showers and thunderstorms
is possible late week regionwide. Stay tuned as forecast details
are refined over the next several days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon across central and
south central Kansas.
&&
For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict
In the hours before
Special weather statement, Nov 3, 2:12 PM CST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
212 PM CST Sun Nov 3 2024
KSZ069-092-093-032045-
Butler KS-Cowley KS-Sumner KS-
212 PM CST Sun Nov 3 2024
...STRONG THUNDERSTORMS WILL IMPACT COWLEY...SOUTHEASTERN BUTLER AND
SOUTHEASTERN SUMNER COUNTIES THROUGH 245 PM CST...
At 211 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Oxford to Chilocco. Movement was northeast
at 60 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Arkansas City, Winfield, Oxford, Udall, Burden, Dexter, Atlanta,
Geuda Springs, Latham, Rock, Cambridge, Maple City, Winfield City
Lake, Strother Field Airport, and Beaumont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3735 9717 3775 9653 3709 9653 3700 9686
3700 9716
TIME...MOT...LOC 2011Z 226DEG 51KT 3724 9711 3699 9706
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
CUELLARSpecial weather statement, Nov 3, 2:47 PM CST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Wichita KS
247 PM CST Sun Nov 3 2024
KSZ093-094-032115-
Cowley KS-Elk KS-
247 PM CST Sun Nov 3 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN ELK AND NORTHEASTERN
COWLEY COUNTIES THROUGH 315 PM CST...
At 247 PM CST, Doppler radar was tracking a strong thunderstorm near
Burden, or 16 miles northwest of Cedar Vale, moving northeast at 40
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Burden, Moline, Grenola, and Cambridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3731 9682 3748 9659 3748 9653 3752 9652
3759 9643 3733 9625 3730 9636 3730 9652
3726 9653 3720 9674
TIME...MOT...LOC 2047Z 238DEG 36KT 3730 9668
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CUELLARSpecial weather statement, Nov 3, 4:41 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Wichita KS
441 PM CST Sun Nov 3 2024
KSZ082-091-032315-
Harper KS-Kingman KS-
441 PM CST Sun Nov 3 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HARPER AND KINGMAN
COUNTIES THROUGH 515 PM CST...
At 441 PM CST, Doppler radar was tracking a strong thunderstorm near
Sharon, moving north at 55 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kingman, Cunningham, Nashville, Waterloo, Willowdale, Zenda, Spivey,
Cleveland, Penalosa, and Kingman Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3738 9835 3739 9846 3773 9847 3773 9790
3714 9835
TIME...MOT...LOC 2241Z 201DEG 48KT 3732 9836
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CUELLARThunderstorm Wind, Sedgwick
- When
- November 3, 5:22 PM CST to 5:24 PM CST
- Where
- Sedgwick County, 3.01 mi NE of (Ict)wichita Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.680, -97.390
Wind gusts were estimated to be between 50 and 60 mph.
Thunderstorm Wind, Sedgwick
- When
- November 3, 5:23 PM CST to 5:25 PM CST
- Where
- Sedgwick County, Kechi
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Public
- Coordinates
- 37.800, -97.280
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, November 3, 20241 death · 1 event
- Tornado and Flash Flood in Oklahoma, November 3, 2024$193,000 · EF0 · 21 events
- Flash Flooding and Hail in Texas, November 3 to 4, 2024$27,000 · 1.75 in hail · 14 events
- Tornado and Hail in Texas, November 3, 2024EF1 · 3 events
- Strong Wind in California, November 3, 20242 injured · 1 event
- Heavy Snow in Colorado, November 3 to 6, 202416 events
- Tornadoes in Arkansas, November 3 to 4, 20244 events
- Hail and Damaging Wind in Texas, November 3, 20241.25 in hail · 4 events
- Winter Storm and Winter Weather in Colorado, November 3 to 4, 20244 events
- Heavy Snow in Arizona, November 3 to 4, 20242 events
- Coastal Flood and High Surf in Puerto Rico, November 3 to 4, 2024$5,000 · 2 events
- High Wind in Texas, November 3, 202452 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1224959, 1224960.